High Sugar Readings

Myella3
By Myella3 Latest Reply 2017-11-28 08:41:00 -0600
Started 2017-11-25 20:32:43 -0600

Sorry in advance this is so long.
Ok I will admit, up until the past few weeks, I have not been good about taking my blood sugar readings regularly. I was strictly relying on my A1C numbers my PCP told me at my 3 month visits.
In the first week of November, I was taken off a blood thinner that I had been in for 6mos after having unprovoked multiple PEs in both lungs. I was off them for just 2 days, and came down with bronchitis. So the PA at my Dr office gave me a shot of prednisone and I think 10 days worth orally. I personally didn't realize until a few days ago that it will make ones blood sugars high. I was feeling very fatigued and just worn down, so I began checking my sugars. The first one I checked was 316.
My husband, who has been diabetic way longer than me, says not to worry cause the steroid made it higher. Well I'm freaking out because in the last 3 days, that was my highest reading, but my lowest has been 220. They have fluctuated between those numbers. I typically take 1000mg of metformin in the morning with breakfast. Also, I have really been watching my carbs since then, and making sure I eat protein with the carbs. Also drinking a ton of water.
My question is this. How long does it take for prednisone to be out of your system and your blood sugar goes back to normal levels? Should I get into my PCP on Monday, or should I keep my eye on it over the next week (like my husband says)?


2 replies

NewSong53
NewSong53 2017-11-28 08:41:00 -0600 Report

I recall having trouble with my BG while taking prednisone many years ago for RA. Here's a link with a couple of answers. https://www.drugs.com/answers/how-long-does-p...

Also, I normally take my Lisinopril BP medication in the morning (discontinued it recently) and after eating a lot of sodium one day I took one at bedtime. The next morning my fasting BG was nearly 60 points higher than usual. I read on the internet that taking the lisinopril at bedtime can cause that in some people. Good luck — hope you have your answer already.

Just Joyce
Just Joyce 2017-11-27 15:12:59 -0600 Report

Why not call your PA and ask him. Each person can react differently from a medication. You can also Google that question. Your husband is NOT a doctor and cannot give you medical advice because diabetes is different for everyone. If you feel there is a problem, you should be on the phone with your doctor. I say it all the time. If you have a doctor why ask people who are not doctors and do not know your medical history medical questions they can't answer. Call your doctor.

I ALWAYS monitor my blood sugar when I get a new medication. This helps me to ascertain if my blood sugar is reacting to the medication. I always ask if a new medication will cause a rise in my blood sugar and if the medication will react with the medication i currently take.

If you were not checking your blood sugar prior to taking the predniisone, you really can't say it raised your blood sugar because you don't have a base to work from. This is why it is important to take care of your diabetes,